Alert archive / Michigan / Special Weather Statements in 2011
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at May 19, 2011, 4:02 PM EDT for Kent County, Michigan. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2011, 4:02 PM EDT (20:02 UTC)
- Expired
- May 19, 2011, 5:30 PM EDT
- In force
- 88 min
- Issued by
- NWS Grand Rapids, MI
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
727 WWUS83 KGRR 192002 SPSGRR SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 402 PM EDT THU MAY 19 2011 MIZ044-051-057-192130- KENT-MONTCALM-NEWAYGO- 402 PM EDT THU MAY 19 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRENGTHENING SHOWERS NEAR ENSLEY TOWNSHIP IN SOUTHERN NEWAYGO COUNTY AND ALSO NEAR AMBER IN NORTHWEST MONTCALM COUNTY. THESE SHOWERS COULD TURN INTO THUNDERSTORMS THROUGH 5 PM AS THEY DROP SOUTH INTO KENT COUNTY. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE. * THE THUNDERSTORM WILL BE NEAR... 6 MILES WEST OF CEDAR SPRINGS BY 420 PM EDT... SPARTA BY 445 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4337 8579 4346 8529 4302 8531 4302 8578 TIME...MOT...LOC 1959Z 010DEG 12KT 4331 8565 $$ MJS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at May 19, 3:27 PM EDT, 35 minutes earlier.
Area forecast discussion, May 19, 3:27 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 327 PM EDT THU MAY 19 2011 LATEST UPDATE...ALL BUT AVIATION... .SYNOPSIS...(327 PM EDT THU MAY 19 2011) AN UPPER LOW OVER EASTERN OHIO WILL MOVE EAST TODAY. FLOW AROUND THE LOW WILL SEND SHOWERS WESTWARD THROUGH LOWER MICHIGAN. THE RAIN WILL GRADUALLY END TONIGHT LEADING TO SOME SUNSHINE FRIDAY AND SATURDAY. AN APPROACHING WARM FRONT MAY KICK OFF SOME THUNDERSTORMS LATE SATURDAY AND SATURDAY NIGHT. LOW PRESSURE OVER THE PLAINS OVER THE WEEKEND WILL RESULT IN A WARMER AIR MOVING NORTH TOWARD THE GREAT LAKES. LOOK FOR HIGHS AROUND 80. THE WARM AIR WILL CONTINUE INTO NEXT WEEK AS WILL THE THREAT OF THUNDERSTORMS. && .SHORT TERM...(327 PM EDT THU MAY 19 2011) (TONIGHT THROUGH SATURDAY NIGHT) FORECAST CONCERNS DEAL WITH PRECIPITATION TRENDS THIS EVENING AND ALSO FOR SATURDAY NIGHT. THE ATMOSPHERE HAS BECOME WEAKLY UNSTABLE WITH CYCLONIC FLOW ALOFT. THIS IS ALLOWING FOR SMALL SHOWERS TO DEVELOP. THERE COULD BE AN ISOLATED THUNDERSTORM AROUND BEFORE SUNSET. THESE DIURNAL SHOWERS WILL WEAKEN AS WE COOL OFF THIS EVENING. WITH THE COLD CORE ALOFT...LOW LCL VALUES AND CAPE BELOW 700 MB...A SMALL RISK FOR A FUNNEL EXISTS WITHIN THE SHOWERS. VISIBLE IMAGERY SHOWS A SWIRL TO THE CLOUDS JUST SOUTH OF LAN. HOWEVER SHEAR VALUES ARE LOW AND IT APPEARS UNLIKELY TO HAPPEN. WILL MONITOR SITUATION CLOSELY. I WILL KEEP AN EVENING GROUP IN THE ZONES FOR LIKELY POPS. SATURDAY NIGHT WE WILL SEE THE MOISTURE INCREASING CONSIDERABLY AS THE LOW LEVEL JET ARRIVES. WITH ELEVATED INSTABILITY AROUND IT APPEARS LIKELY THAT WE WILL SEE SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL. I WILL KEEP THE HIGHER POPS GOING FOR THIS REASON. && .LONG TERM...(327 PM EDT THU MAY 19 2011) (SUNDAY THROUGH THURSDAY) NEXT WEEK LOOKS RATHER ACTIVE. SW LOWER MICHIGAN WILL BE IN THE WARM SECTOR TO BEGIN THE WEEK WITH TEMPS REACHING THE UPPER 70S AND LOWER 80S. THIS AIR MASS WILL ALSO BE A MOIST ONE...AND ALTHOUGH THERE WILL NOT BE A FRONT COMING THROUGH...THE UNSTABLE NATURE OF THE REGIME WILL LEAD TO SCATTERED SHOWERS AND STORMS SUNDAY THROUGH MONDAY. A COLD FRONT IS PROGGED TO CUT INTO THE JUICY AIR MASS MONDAY NIGHT LEADING TO MORE STORMS. THE EURO WASHES OUT THE FRONT AS IT SLIPS SOUTH...BUT THE GFS HAS CONSISTENTLY SHOWN THE FRONT MAINTAINING STRENGTH WITH SHOWERS EITHER SIDE OF THE SLOW MOVER SO HAVE MAINTAINED CHANCE POPS FOR NOW FOR TUESDAY AND TUESDAY NIGHT. THEN A WAVE OF LOW PRESSURE IS PROGGED TO TRAVEL ALONG THE STALLED FRONT BY THURSDAY. EVEN THE EURO IS SHOWING THIS. && .AVIATION...(130 PM EDT THU MAY 19 2011) AN UPPER LOW TO OUR EAST CONTINUES TO SPIN BACK A FEW SHOWERS AND MOSTLY MVFR CEILINGS. CEILING TRENDS SHOULD BE UPWARD FOR THE REST OF THE AFTERNOON AS WE SEE SOME DIURNAL DRYING IN THE LOW LEVELS. POCKETS OF INSTABILITY COULD DEVELOP...MAINLY OVER THE EASTERN TAFS...SO A WIDELY SCATTERED THUNDERSTORM WILL BE POSSIBLE AT LAN AND JXN THROUGH MID EVENING. BY TONIGHT...EXPECT A DOWNTREND WILL RETURN IN BOTH CEILINGS AND VSBYS AS FOG AND STRATUS DEVELOPS WITH LIGHT WINDS. DUE TO THE WEAK MIXING...CONDITIONS MAY BE SLOW TO IMPROVE FRI MORNING. && .MARINE...(327 PM EDT THU MAY 19 2011) WINDS WILL REMAIN RELATIVELY LIGHT DUE TO THE WEAK PRESSURE GRADIENT IN PLACE. AREAS OF FOG WILL ONCE AGAIN BE POSSIBLE TONIGHT AND FRIDAY NIGHT WITH THE MOIST LOW LEVELS PERSISTING. && .HYDROLOGY...(327 PM EDT THU MAY 19 2011) BRIEFLY HEAVY RAIN SHOWERS THIS AFTERNOON ARE NOT FORECASTED TO LEAD TO ENOUGH RUNOFF TO CAUSE STREAMS AND CREEKS TO RISE FURTHER. ON THE RIVERS THOUGH...LEVELS WILL BE ON THE RISE...MAINLY THE UPPER GRAND DUE TO THE HEAVIER RAINFALL OVERNIGHT. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: MJS SHORT TERM: MJS LONG TERM: JK AVIATION: JK MARINE: MJS HYDROLOGY: MJS
Hazardous weather outlook, May 19, 3:30 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT THU MAY 19 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 330 PM EDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...LATE THIS AFTERNOON INTO TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL WITH CLOUD TO GROUND LIGHTNING ARE THE EXPECTED HAZARDS. ANY STORMS THAT DEVELOP WILL MOVE SOUTHWEST AROUND 15 MPH. FOG IS POSSIBLE AGAIN LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANY FOG SHOULD BURN OF MY LATE MORNING FRIDAY. THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AS A WARM FRONT PUSHES THROUGH THE AREA. SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY AFTERNOON WHEN THERE WILL BE AN INCREASED RISK OF STRONG THUNDERSTORMS INTO MONDAY EVENING. ANOTHER SYSTEM COULD BRING RAIN AND THUNDERSTORMS BACK INTO SOUTHWEST MICHIGAN WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE MONDAY AFTERNOON. LMZ844>849-200930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 330 PM EDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...LATE THIS AFTERNOON INTO AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED LATE SATURDAY NIGHT. THEN SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY EVENING. THE THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING COULD BE STRONG AND CAUSE GUSTY WINDS WITH INCREASED WAVE HEIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE MONDAY AFTERNOON. WDM MJS
In the hours before
Local storm report, May 19, 12:12 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1212 PM EDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HEAVY RAIN 3 SE WILLIAMSTON 42.66N 84.24W
05/19/2011 M1.22 INCH INGHAM MI PUBLIC
THIS WAS A TOTAL SINCE 05/18/11 AT 5 PM EST.
&&
WHLocal storm report, May 19, 12:15 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN OKEMOS 42.72N 84.43W
05/19/2011 M0.81 INCH INGHAM MI PUBLIC
THIS WAS A 24 HOUR TOTAL. THE RED CEDAR RIVER WAS JUST
OUT OF IT/S BANKS IN SPOTS IN OKEMOS AT THIS TIME.
&&
WHSpecial weather statement, May 19, 3:14 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 PM EDT THU MAY 19 2011
MIZ044-192015-
NEWAYGO-
314 PM EDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS NEAR NEWAYGO...MOVING SOUTH AT 10 MPH.
WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THE THUNDERSTORM WILL BE NEAR...
SOUTHERN NEWAYGO COUNTY THROUGH 400 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4357 8578 4352 8556 4344 8556 4329 8559
4329 8594
TIME...MOT...LOC 1913Z 016DEG 10KT 4346 8569
MJSSpecial weather statement, May 19, 4:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 402 PM EDT THU MAY 19 2011 MIZ044-051-057-192130- KENT-MONTCALM-NEWAYGO- 402 PM EDT THU MAY 19 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRENGTHENING SHOWERS NEAR ENSLEY TOWNSHIP IN SOUTHERN NEWAYGO COUNTY AND ALSO NEAR AMBER IN NORTHWEST MONTCALM COUNTY. THESE SHOWERS COULD TURN INTO THUNDERSTORMS THROUGH 5 PM AS THEY DROP SOUTH INTO KENT COUNTY. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE. * THE THUNDERSTORM WILL BE NEAR... 6 MILES WEST OF CEDAR SPRINGS BY 420 PM EDT... SPARTA BY 445 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4337 8579 4346 8529 4302 8531 4302 8578 TIME...MOT...LOC 1959Z 010DEG 12KT 4331 8565 MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:32 PM EDT | River Flood Advisory | GRR | Ingham | 6 days |
| May 19, 10:53 AM EDT | River Flood Advisory | GRR | Clinton | 71 hr |
| May 19, 1:00 PM EDT | River Flood Advisory | GRR | Eaton | 21 hr |
| May 19, 3:14 PM EDT | Special Weather Statement | GRR | Newaygo | 61 min |
| May 19, 4:36 PM EDT | Special Weather Statement | GRR | Kent | 84 min |
| May 19, 6:00 PM EDT | Marine Dense Fog Advisory | GRR | 40 hr |
Nearby
Special Weather Statements in Michigan, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.